photo collage

Print Email

Anne Arundel County Department of Health Alert: Drug Overdoses

Annapolis, MD (January 28, 2017) -- The Anne Arundel County Department of Health is alerting the community that there has been an increase in opioid overdoses. Opioids include drugs such as heroin, methadone, fentanyl, Percocet and OxyContin. The Carroll County Health Department is aware of seven drug overdoses that occurred Friday, January 27, 2017, between 10:00 a.m. and noon. So many overdoses in a short period of time often indicate that the illegal or prescription drugs currently being sold are very potent and more likely to cause an overdose. If you or someone you know uses illegal drugs, please be aware that using these potent drugs may lead to an overdose, even when used in small amounts. If you are with someone who overdoses, call 911. Administer naloxone if you are trained. It has been confirmed that some of the drugs were purchased in Baltimore City at Monroe and Lexington and in Randallstown.

Signs of OVERDOSE:

  • Person is not responsive.
  • Fingertips or lips turn blue or grey.
  • Breathing is slow, shallow or has stopped.
  • Person is gurgling or making snoring noises.

What can you do if you see an opioid overdose?

  • Call 911.
  • If you have naloxone, give the person naloxone and perform rescue breathing.
  • If no response after 2- 3 minutes, give a second dose of naloxone.
  • Do not leave the person alone. Help will arrive.
  • If the person starts to breathe or becomes more alert, lay the person in the recovery position; put the person slightly on the left side so that their body is supported by a bent knee with their face turned to the side and bottom arm reaching out to stabilize the position.

Remember the Good Samaritan Law – save a life!

  • If you provide help or assist a person experiencing a medical emergency due to alcohol or drugs, you are criminally IMMUNE from being charged, arrested and prosecuted from certain crimes. (Ann. Code Md. CR §1-210)
  • The police and the courts believe that saving a life is more important than a charge or an arrest.

Where can you get free naloxone training?

On www.aahealth.org, there is a calendar listing all public naloxone training. Naloxone is available from your doctor, nurse practitioner or pharmacy if you have received the training. Free naloxone training: Save a Life!

If you or someone you know is using, how can the risk of overdose and death be lowered?

  • Carry naloxone with you at all times and inform others where it is.
  • You are at a higher risk for overdose when you resume using after leaving jail, prison or the hospital or after coming out of treatment.
  • Avoid mixing substances.
  • Be aware that drugs vary widely in purity and strength.
  • Don’t use alone. If you have to use alone, let people know where you are, and never lock the door.
  • Check up on each other.
  • Seek treatment.

Where can someone get treatment?

Call the Anne Arundel County Substance Use Treatment and Referral Line: 410-222-0117.
If you have any questions, call Sandy O’Neill at the Anne Arundel County Department of Health: 410-222-7165.

If you would like to join the Department of Health's mailing list for these alerts, please email: hdmcna22@aacounty.org